Pennsylvania, 2022

Hail and Damaging Winds in Pennsylvania, May 20, 2022

May 20, 2022 · NWS CTP · 10 events in 6 counties and zones

A Mesoscale Convective Vortex (MCV) passed over Pennsylvania from the late morning into the mid afternoon hours of May 20, 2022, triggering the development of showers and thunderstorms. Some of the storms that crossed southern Pennsylvania became severe, producing localized wind damage and one quarter-sized hail report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A Mesoscale Convective Vortex (MCV) passed over Pennsylvania from the late morning into the mid afternoon hours of May 20, 2022, triggering the development of showers and thunderstorms. Some of the storms that crossed southern Pennsylvania became severe, producing localized wind damage and one quarter-sized hail report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 20, 6:46 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, May 20, 6:46 AM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service State College PA
746 AM EDT Fri May 20 2022

.SYNOPSIS...
A thunderstorm complex is projected to move across central PA
today with the potential for severe storms on the leading edge.
Summerlike heat and humidity (hottest weather since last
summer) will build into the weekend with record challenging or
breaking temperatures. Isolated afternoon and evening
thunderstorms are possible Saturday, with more numerous showers
and a few strong storms expected on Sunday as a strong cold
front moves across the Commonwealth. Conditions dry out to start
next week with noticeably cooler temperatures and much lower
humidity.

&&

.NEAR TERM /THROUGH TONIGHT/...
Lead vort swirl evident in radar loop over south central PA
responsible for early band of convective showers surviving into
the eastern part of the CWA this morning. The main event is the
bowling ball MCS/MCV rotating across southern OH. Minor
adjustments made to timing/POPs with this feature. In addition
to pending svr wx, WPC added a MRGL ERO along the track of the
convective complex with locally heavy rain rates 1.5 in/hr and
training the primary culprits of potential isolated flooding
instances.

Previous Discussion Issued: 449 AM EDT Fri May 20 2022

Some interesting forecast changes over the past 24 hours. What
appeared to be relatively quiet end to the week has now turned
rather stormy with an increasing risk of severe weather today.

A pair of MCS are tracking eastward through the Ohio Valley this
morning: the initial t-storm complex is weakening over northern
WV per warming cloud tops on GOES16 IR satellite loop. The
trailing MCS currently moving through southeast IN into
southwest OH is one to watch as it enters western PA by late
morning. We have increasing confidence that this long-lived
convective complex will track across central PA between ~ noon-
6pm. Updraft intensification on the leading edge will support
primary damaging wind/hail risk focused over the eastern 1/2 of
the CWA. SPC has upgraded this area from MRGL to SLGT risk
(level 2/5) with the initial D1 outlook. After not offering much
insight at this time last night, the CAMs as well as the global
guidance are now all over this feature. The only manual
adjustment was to trend POPs and max QPF slightly south of
consensus owing to a northward model bias with MCS. The expected
clouds/rain have resulted in lower maxTs particularly across
the northern tier where highs have been cut back by about 10
degrees.

The t-storm complex shifts out of central PA into eastern PA and
western NJ this evening with severe wx threat likely ending btwn
22-24Z. Clouds decrease into tonight with mainly clear
conditions possibly resulting in patchy fog formation in the
central and eastern valleys into early Saturday morning where
winds will be nearly calm. It will be a very warm and muggy
night with lows in the mid to upper 60s or +15-25F above climo.
These low temperatures are likely to daily record maxi- mins
(record warm low temperatures) across most of the area. See the
Climate section for context on possible record warmth.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
*Surge of summerlike heat and humidity will bring the hottest
 weather since last summer to central PA with record
 challenging/breaking temperatures Saturday
*Be mindful of heat stress impacts given limited exposure and
 acclimation this early in the year. Stay hydrated!

Broad southwest flow will contribute to a surge of summerlike
heat & humidity this weekend as an anomalous upper ridge builds
over the Eastern U.S. Record daily high temperatures will be
approached at all climate sites in our area (see climate section
of the AFD). Max heat index values peak in the mid to upper 90s
Saturday afternoon or just shy of advisory criteria. However,
the early arrival of heat+humidity will still be impactful
given limited exposure and acclimation.

Sunny skies will start Saturday off (wear your sunscreen!), but
afternoon cumulus may develop off the higher terrain and move
east. Something to watch is interactions with the Erie lake
breeze for stronger convection to fire and move SE into our NW
counties. SPC has maintained a MRGL risk over the far NW mtns.
Instability will be high with the hot and steamy surface
conditions, and deep layer shear will be sufficient enough to
support organized storms. Outside of NW PA, there will be little
forcing for storm development, though an isolated airmass or
terrain-induced t-storm cannot be ruled out for Saturday
afternoon.

Saturday night will be very warm and humid again with record
daily min Ts still in jeopardy. Lows 65-70F equate to +15-20F
departures from climo.

For Sunday, an approaching cold front out of the Ohio River
Valley will increase storm chances for Sunday afternoon.
Temperatures will still be hot ahead of the front - upper 80s to
low 90s - and dew points still juicy in the mid 60s. Storms
Sunday afternoon could be strong to severe with favorable
instability, but marginal shear. SPC has highlighted the eastern
half of the CWA with a MRGL risk on D3. The cold front will
cross our area through Sunday evening and overnight, ushering in
a more comfortable and less humid airmass with lows dropping
back into the 45-60F range NW to SE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Monday and Tuesday will be drier and cooler with high temps in
the 70s both days. Chances of rain showers will be non-zero in
the southeast those days with onshore flow developing from a
surface high off to our northeast. Isolated showers, clouds, and
cooler weather lasts through most of Wednesday, then models
begin to diverge on the progression of a low pressure system
moving out of the Midwest and over the Great Lakes region.
Depending on how the low evolves, we may see more showers and
storms Wednesday night through Friday, but a lot of uncertainty
exists. If it remains unsettled and stormy, temperatures will
also stay cooler and in the 70s from abundant cloud cover.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
12Z update...
A line of showers and possible thunder will move through IPT,
MDT, and LNS, within the next few hours. Behind it, a MCV in
Ohio will bring more showers and storms to us this afternoon.
Some storms may produce gusty winds and hail.

Added LLWS in the TAFs for tonight and made adjustments to try
and time the afternoon convection based on new guidance and
radar trends.

Previous Discussion...
All VFR for now at 9Z with some TSRA moving into the SW
airfields. Showers and storms will continue to move west to east
across PA through the day today. MVFR to IFR restrictions are
likely in TSRA and +RA.

Some marginal 30 kt LLWS is possible around daybreak today as
SW flow strengthens to near 40 kts at 2kft and winds remain 10
kts or less near the ground.

Expect sites to become VFR by this evening as scattered TSRA
moves out to the east.

Low level wind shear will increase Fri night in a warm air
advection regime as SW flow increases to 40-50 kts at 2kft AGL.

Outlook...

Sat...Primarily VFR, TSRA possible NW.

Sun...Numerous SHRA/TSRA with cold frontal passage.

Mon...Lingering SHRA across the southeast.

Tue...Scattered SHRA mainly across the south.

&&

.CLIMATE...
Near-record warmth is possible Friday night through Sunday
morning across Central Pennsylvania. Several locations are also
likely to have their first 90F day so far this year. NBM
probabilities of temperatures greater than 90F on Saturday are
>75% for almost all of Pennsylvania. Although nowhere near the
earliest first occurrence of 90F, it would be a week or two
ahead of average for most of the area.

Daily record highs for Saturday 5/21:

MDT 95/1941
IPT 95/1941
AOO 89/1977
BFD 86/2021
STC 91/1941

Daily record warm lows (maxi-mins) for Saturday 5/21 and Sunday
5/22:

MDT 68/2004 | 69/1911
IPT 65/1911 | 66/1959,1911
AOO 68/1975 | 66/2018
BFD 63/1959 | 62/2013,1984
STC 72/1996 | 69/2013

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...DeVoir/Wagner
AVIATION...Colbert/Wagner
CLIMATE...Steinbugl/Banghoff
Hazardous weather outlook, May 20, 4:25 AM EST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
525 AM EDT Fri May 20 2022

PAZ017-024-025-033>035-210930-
Clearfield-Cambria-Blair-Somerset-Bedford-Fulton-
525 AM EDT Fri May 20 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms may produce strong gusty winds and locally heavy
rainfall early today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Very warm and humid conditions are expected Saturday. Maximum heat
index values are forecast in the low to mid 90s. Be mindful of heat
stress impacts given limited heat exposure and acclimation this early
in the year.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ005-010-011-210930-
McKean-Elk-Cameron-
525 AM EDT Fri May 20 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms may produce strong gusty winds and locally heavy
rainfall early today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-036-045-046-049>053-056>059-063>066-210930-
Juniata-Franklin-Southern Clinton-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
525 AM EDT Fri May 20 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated severe storms are possible this afternoon into early
evening on the leading edge of a thunderstorm complex. Locally heavy
rainfall is also possible which could result in a few instances of
short-term flooding especially in urban areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hot and humid conditions are expected Saturday. Maximum heat index
values are forecast in the mid to upper 90s and approaching 100
degrees in some areas. Be mindful of heat stress impacts given
limited heat exposure and acclimation this early in the year.

Isolated severe storms with wind damage and hail will be possible
Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-210930-
Warren-
525 AM EDT Fri May 20 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A marginal hail and wind-damage threat will be possible Saturday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ018-019-026-027-210930-
Northern Centre-Southern Centre-Huntingdon-Mifflin-
525 AM EDT Fri May 20 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated severe storms are possible this afternoon on the leading
edge of a thunderstorm complex. Locally heavy rainfall is also
possible which could result in a few instances of short-term flooding
especially in urban areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Very warm and humid conditions are expected Saturday. Maximum heat
index values are forecast in the low to mid 90s. Be mindful of heat
stress impacts given limited heat exposure and acclimation this early
in the year.

Isolated severe storms with wind damage and hail will be possible
Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-012-037-041-042-210930-
Potter-Northern Clinton-Tioga-Northern Lycoming-Sullivan-
525 AM EDT Fri May 20 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated severe storms are possible this afternoon on the leading
edge of a thunderstorm complex. Locally heavy rainfall is also
possible which could result in a few instances of short-term flooding
especially in urban areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated severe storms with wind damage and hail will be possible
Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, May 20, 9:36 AM EST, 12 minutes before
Special Weather Statement
National Weather Service State College PA
1036 AM EDT Fri May 20 2022

PAZ024-025-033-034-201515-
Bedford PA-Somerset PA-Blair PA-Cambria PA-
1036 AM EDT Fri May 20 2022

...STRONG THUNDERSTORMS WILL IMPACT WESTERN BEDFORD...SOMERSET...
SOUTHWESTERN BLAIR AND SOUTH CENTRAL CAMBRIA COUNTIES THROUGH 1115 AM
EDT...

At 1035 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles east of Connellsville to 10 miles
southwest of Somerset to 12 miles northwest of Bittinger. Movement
was northeast at 55 mph.

HAZARD...Winds up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Somerset, Windber, Bedford, Belmont, Portage, Geistown, Meyersdale,
Berlin, Claysburg, Friedens, Boswell, Osterburg, Salix-Beauty Line
Park, Davidsville, Central City, Beaverdale-Lloydell, Paint, Jerome,
Buffalo Mills and Scalp Level.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3978 7939 3978 7935 3984 7939 3992 7939
      4009 7926 4012 7921 4011 7919 4012 7917
      4016 7916 4018 7913 4020 7912 4047 7849
      4020 7843 3987 7850 3973 7939
TIME...MOT...LOC 1435Z 241DEG 57KT 4006 7931 3991 7922 3977 7932

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Lambert

The radar

The Pittsburgh radar (KPBZ), 110 km away, was scanning. The volume nearest the first event began at 14:47 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
May 20, 9:48 AM EST
Where
Somerset County, 0.84 mi W of Ralphton
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.121, -79.036

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Acosta.

Thunderstorm Wind, Somerset

When
May 20, 10:10 AM EST
Where
Somerset County, 0.41 mi W of Harmedsville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.800, -79.328

A severe thunderstorm producing winds estimated near 60 mph knocked down four large pine trees across Turkeyfoot Road to the east of Confluence.

Thunderstorm Wind, Bedford

When
May 20, 11:00 AM EST
Where
Bedford County, 3.02 mi S of Palo Alto
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.727, -78.777

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires along Rose Haven Road just north of the Mason-Dixon line.

Lightning, Fulton

When
May 20, 11:25 AM EST
Where
Fulton County, 0.51 mi S of Akersville
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.963, -78.201

A thunderstorm produced a lightning strike that sparked a house fire on Pleasant Valley Road to the southeast of Breezewood.

Thunderstorm Wind, Lancaster

When
May 20, 12:35 PM EST
Where
Lancaster County, 0.07 mi S of Blue Ball
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
40.119, -76.050

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires near Blue Ball.

Hail, Lancaster

When
May 20, 12:46 PM EST
Where
Lancaster County, 0.23 mi WNW of Reinholds
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.271, -76.124

A severe thunderstorm produced quarter sized hail near Reinholds.

Thunderstorm Wind, Lebanon

When
May 20, 1:11 PM EST
Where
Lebanon County, 2.16 mi WSW of Syner
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.339, -76.618

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along Gravel Hill Road to the north of Palmyra.

Thunderstorm Wind, Lebanon

When
May 20, 1:16 PM EST
Where
Lebanon County, 0.44 mi N of Annville Millard Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.326, -76.531

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires near Route 422 to the west of Annville.

Thunderstorm Wind, York

When
May 20, 1:19 PM EST
Where
York County, 0.95 mi SSW of Lightner
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.967, -76.724

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires on Walnut Street in York.

Thunderstorm Wind, Lancaster

When
May 20, 1:45 PM EST
Where
Lancaster County, 0.49 mi WNW of Lititz
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.152, -76.309

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires in Lititz.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015148, 1015149, 1015150, 1015037, 1015151, 1015083, 1015152, 1015153, 1015154, 1015156.